Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Tucson, AZ

July 28, 2004Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2004, 3:30 PM MST for Pima County, Arizona. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2004, 3:30 PM MST (22:30 UTC)
Expired
Jul 28, 2004, 4:15 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:00 PM MSTTSTM WND DMG3 Sw Tucson, AZPOWER LINES DOWNED ON SOUTHWEST SIDE. TIME APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 282230
SVRTWC
AZC019-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIMA COUNTY IN ARIZONA
    THIS INCLUDES THE CITIES OF...TUCSON...GREEN VALLEY

* UNTIL 415 PM MST

* AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SOUTHWEST TUCSON...MOVING SOUTHEAST AT
  15 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAHUARITA AT 355 PM MST

DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINS ARE LIKELY.

LAT...LON 3240 11111 3177 11118 3181 11051 3236 11049

$$
MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:10 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 28, 2:10 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED JUL 28 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...ENOUGH MOISTURE HANGING ON FOR ANOTHER AFTERNOON AND
EVENING OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS SOUTHEAST
ARIZONA. DRY NORTHWESTERLY FLOW ALOFT AROUND A WEST COAST RIDGE WILL
LEAD TO A DECREASE IN THUNDERSTORMS THE SECOND HALF OF THE WEEK. THE
UPPER HIGH WILL SHIFT EAST TO A MORE FAVORABLE POSITION EARLY IN THE
NEW WEEK...WITH MOISTURE INCREASING AGAIN ACROSS THE AREA FOR MORE
THUNDERSTORMS.

&&

.DISCUSSION...CONVECTION LIMITED IN WESTERN AREAS THIS AFTERNOON
WITH ISOLATED TO SCATTERED COVERAGE FROM ABOUT TUCSON EASTWARD AS
DRIER AIR TRIES TO PUSH IN FROM THE WEST. THE 12Z YUMA SOUNDING WAS
DOWN TO AROUND 1/2 OF AN INCH OF PRECIPITABLE WATER...WITH GOES
SOUNDER ESTIMATES AND WATER VAPOR IMAGERY SHOWING THIS TREND
SPREADING EASTWARD TODAY. GENERALLY ISOLATED COVERAGE SHOULD BE THE
MOST WE CAN EXPECT THIS AFTERNOON AND EVENING...MAINLY EAST OF
TUCSON...BUT WITH THE DRY AIR TRYING TO PUSH IN WE COULD SEE SOME
HAIL AND MICROBURSTS.

DRY FLOW AROUND THE HIGH CENTER TO OUR WEST WILL CONTINUE ANOTHER 36
TO 48 HOURS BEFORE THE RIDGE AXIS SHIFTS OVERHEAD. ON THE DRY SIDE
FOR LATE JULY WITH TEMPERATURES BACK NEAR OR ABOVE 100 MANY PLACES.
RIDGE AXIS TO OUR EAST SUNDAY AND MONDAY FOR A RETURN OF MOIST
SOUTHEAST FLOW. MODELS HINTING AT THIS BUT STILL PROBABLY UNDERDONE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER
Hazardous weather outlook, Jul 28, 11:15 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1115 AM MST WED JUL 28 2004

AZZ019-029>035-280700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1115 AM MST WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE POTENTIAL FOR HEAVY RAINFALL AND STRONG DOWNBURST
WINDS IS BELOW NORMAL ACROSS ALL OF SOUTHEAST ARIZONA TODAY. DAYTIME
HEATING IN COMBINATION WITH MOISTURE IN PLACE WILL BRING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF SOUTHEAST ARIZONA
THIS AFTERNOON AND EVENING. ISOLATED ACTIVITY IS EXPECTED FROM SANTA
CRUZ COUNTY...NORTH THROUGH THE EASTERN HALF PIMA COUNTY AND INTO
SOUTHEAST PINAL COUNTY. SCATTERED CONVECTION IS EXPECTED ACROSS FAR
EASTERN PORTIONS OF THE FORECAST AREA...ALONG THE NEW MEXICO BORDER.
NO ACTIVITY IS FORECASTED ACROSS FAR WESTERN PIMA COUNTY TODAY. THE
BEST CHANCES FOR DEVELOPMENT WILL BE IN THE WHITE MOUNTAINS AND
POINTS SOUTH ALONG THE NEW MEXICO BORDER INTO COCHISE COUNTY.

DISCUSSION...THE UPPER HIGH IS CURRENTLY CENTERED OFF OF THE
SOUTHERN CALIFORNIA AND BAJA COASTS. WITH THE HIGH IN THIS POSITION
AND NORTHWEST FLOW OVER THE RIDGE AXIS...DRIER AIR CONTINUES TO PUSH
ACROSS SOUTHEAST ARIZONA. EXPECT THIS TREND TO CONTINUE TODAY WITH
THE DRIER AIR TRYING TO PUSH INTO EASTERN PORTIONS OF THE FORECAST
AREA BY TONIGHT. HOWEVER...THERE IS STILL ENOUGH MOISTURE IN PLACE
OVER THE EASTERN HALF OF SOUTHEAST ARIZONA FOR ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCE FOR CONVECTION
TODAY WILL BE SOUTH AND EAST OF A LINE FROM HANNAGAN MEADOW...TO
SAFFORD...TO SIERRA VISTA.

THE 12Z KTUS RAOB STILL INDICATED A DECENT PRECIPITABLE WATER VALUE
OF 1.29 INCHES...SIMILAR TO YESTERDAYS VALUES...HOWEVER THE PROFILE
SHOWED CONSIDERABLE DRYING TAKING PLACE ABOVE 600 MB. THE MORNING
SOUNDING ALSO INDICATED RATHER STRONG WESTERLY FLOW...ESPECIALLY FOR
THE END OF JULY. THIS WESTERLY FLOW WILL HELP IMPORT DRIER AIR FROM
THE WEST (12Z YUMA SOUNDING HAD .55 INCHES OF PRECIPITABLE WATER)
ACROSS MUCH OF THE FORECAST AREA BY TONIGHT. HOWEVER...WITH MOISTURE
STILL IN PLACE ACROSS THE EASTERN HALF OF SOUTHEAST ARIZONA AND
GENERALLY CLEAR SKIES...EXPECT CONVECTIVE INITIATION TO START OVER
THE WHITE MOUNTAINS AND IN THE HIGHER TERRAIN OF GRAHAM AND COCHISE
COUNTIES. THE MAIN CONCERN TODAY WILL BE ISOLATED POCKETS OF HEAVY
RAIN ACROSS FAR EASTERN PORTIONS OF THE FORECAST AREA...ALTHOUGH THE
MOVEMENT OF THE STORMS SHOULD BE QUICK ENOUGH TO ALLEVIATE MOST
FLASH FLOODING CONCERNS. ISOLATED STRONG DOWNBURST WINDS WILL ALSO
BE A CONCERN IN THE SAME AREA AS MENTIONED ABOVE. STORM MOVEMENT
WILL BE TO THE EAST/SOUTHEAST AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

A VERY LOW-GRADE MONSOON PATTERN IS EXPECTED THURSDAY THROUGH
SATURDAY...AS THE RIDGE AXIS SHIFTS OVERHEAD ON FRIDAY AND THEN
ALONG THE CENTRAL ARIZONA/NEW MEXICO BORDER BY SATURDAY. DECREASED
THUNDERSTORM COVERAGE IS EXPECTED ACROSS ALL OF SOUTHEAST ARIZONA
DURING THIS TIME FRAME...WITH THE WESTERN HALF OF THE FORECAST AREA
ONLY EXPECTING PARTLY CLOUDY CONDITIONS. A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS FAR EASTERN PORTIONS
OF SOUTHEAST ARIZONA. AN UPSWING IN THUNDERSTORM ACTIVITY IS THEN
FORECASTED LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH
SHIFTS NORTH AND EAST OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:49 PM MSTFlash Flood WarningTWCGraham56 min
Jul 27, 7:12 PM MSTSevere Thunderstorm WarningTWCPinal63 min
Jul 27, 8:16 PM MSTSevere Thunderstorm WarningTWCPinal29 min
Jul 27, 9:40 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 27, 11:09 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz51 min
Jul 28, 2:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 28, 4:06 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.